Aa
A
A
Close
Avatar universal
Elevated ammonia level
I started having auditory/visual disturances with headaches in my early teens. Progressively worsened until I finally spoke with my PCP last spring. Referred my to psychiatrist. Ran a barrage of blood work, MRI/MRA, and EEG. Everything was negative except for a nearly zilch B12 level. He diagnosed me with seizure disorder NOS, bipolar disorder NOS, and psychosis NOS. The psychiatrist tried a multitude of meds that either didn't work or caused very unpleasant side effects. Finally, started on Depakote ER @ HS. Seemed to be working for about 6-8 wks. Then disturbances returned. Doubled my dose of Depakote. I'm taking 2 of the 500mg @ HS. All fine & dandy until my last routine lab testing. My ammonia level was 51. I know that's not critical elevation. So I started on L-carnitine 500mg BID. My question is...When is it appropriate for me to have my ammonia rechecked? I mean, it was 51 on Dec 4th. I saw my doc on Jan 3rd. He scheduled my routine checkup in 2 months. Do I need to have my level checked before then? I am assymptomatic of the elevated ammonia. I'm not extremely concerned, but I know what can happen.
Cancel
8 Answers
Page 1 of 1
Avatar universal
Forgot to add that MRI showed tiny lesions on brain interpreted as scarring from migraines. Yet, I don't have migraines. Dr isn't worried about MS.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
368886 tn?1466238884
Hello.

It is a usual practice to test for ammonia every three months. It is usually combined with the therapeutic drug monitoring for Depakote. You may repeat the test just before the appointment with your doctor, so that he has fresh ammonia reports.

The diagnosis of MS is arrived at after clinical history, examination and investigations. Your history does not hint towards MS. The lesions on MRI may not be significant.

Regards
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you very much.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi.

Elevated ammonia as a side-effect of divalproex sodium (Depakote) can lead to symptoms such as altered mental status, confusion, and delirium. Some people do present with such symptoms even at low plasma levels.

Ideally, when elevated levels of ammonia is found in the setting of Depakote therapy, close monitoring of plasma levels should be done every week. If the elevation should persist, discontinuation of this drug should be considered.

The interpretation of migraines as the cause of the tiny lesions on MRI are only suggestive and are not absolute. The lesions are probably non-specific and could have been caused by other conditions.

Hope this answers your query.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
What are you doing about the low level of B12.
Are you taking supplemental magnesium and Omega-3's.

Carol

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you for your response. I know that as medical professionals, we sometimes read too much or too little into our own health issues. I will call my doctor to discuss the time line in which I need to have my ammonia level rechecked.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi there. Thanks for the interest. I take a B12 injection every 2 weeks. Last lab check, it was still zilch. He said that it's due to malabsorption. Said dietary supplement would do no good.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Try taking your supplements with a fatty meal. If you don't get your B12 injection and take other supplements with a fatty meal the body will just urinate it back out. For some reason I heard this from an elderly woman and started trying it with all of mine (I was deficient in just about everything) and it worked.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
Top Neurology Answerers
620923 tn?1452919248
Blank
selmaS
Allentown, PA
Avatar m tn
Blank
caregiver222
11079760 tn?1449081557
Blank
cjtmn
Minneapolis, MN
209987 tn?1451939065
Blank
tschock
AB
5265383 tn?1465260698
Blank
aspen2
ON
1780921 tn?1462244109
Blank
flipper336
Queen Creek, AZ